North Carolina, 2012Tornado and Damaging Winds in North Carolina, December 26, 2012
December 26, 2012 · NWS MHX · 6 events in 1 county or zone
A warm front lifted north through eastern North Carolina during the morning hours of December 26th 2012, with weak instability developing along the coast. Scattered thunderstorms lifted northeast along the coast during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north through eastern North Carolina during the morning hours of December 26th 2012, with weak instability developing along the coast. Scattered thunderstorms lifted northeast along the coast during the afternoon. One of the storms produce severe winds and a tornado across Carteret County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Dec 26, 2:07 PM EST, 43 minutes earlier.
Area forecast discussion, Dec 26, 2:07 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
207 PM EST WED DEC 26 2012
.SYNOPSIS...
LOW PRESSURE WILL MOVE TO THE NORTHWEST THIS AFTERNOON WITH A
COLD FRONT MOVING ACROSS FROM THE WEST THIS EVENING. HIGH PRESSURE
WILL BUILD ACROSS FROM THE WEST THURSDAY AND FRIDAY. ANOTHER
COMPLEX FRONTAL SYSTEM WILL AFFECT THE AREA SATURDAY AND SATURDAY
NIGHT.
&&
.NEAR TERM /THROUGH 6 PM/...
AS OF 130 PM WED...A POTENT STORM SYSTEM WILL CONTINUE TO IMPACT ERN
NC THIS AFTERNOON AND A TORNADO WATCH CONTINUES THROUGH 5 PM THIS
AFTERNOON. THE WARM FRONT HAS NOW LIFTED TO JUST ABOUT THE WESTERN
EXTENT OF THE CWA WITH SLY FLOW GUSTING TO AROUND 20-25 KT.
DISCRETE ROTATING SUPERCELLS CONTINUE TO RAPIDLY LIFT N IN THE
WARM SECTOR WITH 0-1KM HELICITY AROUND 400-550 M2/S2 WITH SEVERAL
COUPLETS EVIDENT ACROSS ONSLOW BAY. FARTHER WEST APPROACHING THE
I-95 CORRIDOR IS A STRENGTHENING QLCS AS IT MOVES INTO GREATER
INSTABILITY WHICH WILL BRING HEAVY DOWNPOURS AND CONTINUED THREAT
OF DAMAGING WIND GUSTS AND POSSIBLE TORNADOES AS IT MOVES ACROSS
ERN NC BETWEEN 19Z AND 23Z. TEMPS IN THE L/M60S ACROSS ERN NC THIS
AFTERNOON WILL FALL INTO THE 50S LATE AFTERNOON WRN SECTIONS AS
LOW LEVEL THICKNESS BEGIN TO FALL.
&&
.SHORT TERM /TONIGHT/...
AS OF 400 AM WED...COLD FRONT AND BACK EDGE OF SHRA/TSTMS EXPECTED
TO BE NEAR COAST AT BEGINNING OF PERIOD AND OFFSHORE BY LATE
EVENING...AND CONTINUED PREVIOUS FCST POPS. SOME DECREASE IN CLOUDS
WILL FOLLOW FRONTAL PASSAGE BUT WHOLESALE CLEARING WILL BE DELAYED
UNTIL PASSAGE OF UPR TROF TOWARD THU MORNING. GUSTY WINDS WILL
CONTINUE OVERNIGHT WITH DEEPENING LOW PRES MOVING OFF MID ATLC
COAST...AND CONTINUED WIND ADVSY FOR COASTAL SECTIONS.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
COOLER/DRIER WEATHER FOLLOWS COLD FRONTAL PASSAGE FOR THURSDAY AND
CONTINUING INTO FRIDAY. CIRCULATION AROUND DEPARTING LOW PRESSURE
WILL KEEP BREEZY/WINDY CONDITIONS GOING INTO THURSDAY THEN
DECREASING WINDS AS HIGH PRESSURE BUILDS INTO THE AREA THU NIGHT
AND FRIDAY. HIGH TEMPS BOTH THU AND FRI UNIFORMLY WITHIN A FEW
DEGS OF 50F. WITH LOWS THU NIGHT DIPPING INTO THE UPPER 20S (30S
COAST) UNDER GOOD RADIATIONAL COOLING.
THE PATTERN BECOMES MORE ACTIVE AND COMPLEX EARLY IN THE WEEKEND
AS THE NEXT PROGRESSIVE AND POTENT SHORTWAVE MOVES ACROSS THE
AREA. AT THE SURFACE A COASTAL WARM FRONT WILL NEGATIVE TILT UPPER
TROF WILL MOVE RAPIDLY NE FROM THE TN VALLEY MOVE INTO COASTAL
SECTIONS WHILE LOW PRESSURE DEVELOPS ALONG IT JUST OFF OF THE
COAST. THIS LOW WILL DEEPEN RAPIDLY AS IT MOVES NE ALONG OR JUST OFF
THE COAST SATURDAY AFTERNOON AND EVENING BEFORE MOVING OFF TO THE
NE SATURDAY NIGHT. SHOWERS ARE EXPECTED TO DEVELOP LATE FRIDAY
NIGHT AND CONTINUE FOR MUCH OF SATURDAY BEFORE ENDING SATURDAY
EVENING. IT WILL AGAIN BE TURNING SHARPLY COLDER AND WINDY
SATURDAY NIGHT AND SUNDAY. POSSIBLE WIDE RANGE IN HIGH TEMPERATURES
SATURDAY WITH LOWER 60S COAST AND UPPER 40S DEEP INLAND. ON
SUNDAY HIGHS ARE FORECAST TO ONLY BE IN THE MIDDLE TO UPPER 40S
AREA WIDE. FAIR CONDITIONS WILL BE FORECAST MONDAY WITH HIGH
PRESSURE OVER THE AREA THEN MOISTURE ROUNDING A BUILDING UPPER
RIDGE OVER THE SOUTHEAST COULD BRING SOME RAIN TO THE AREA
TUESDAY. TEMPERATURES REMAIN BLO NORMAL EARLY NEXT WEEK.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 12Z THURSDAY/...
AS OF 130 PM WED...THE WARM FRONT HAS LIFTED W OF THE TERMINALS
THIS AFTERNOON AS CONTINUE TO SEE MANY DISCRETE SUPERCELLS LIFTING
N ACROSS RTES. LOW LEVEL FLOW HAS BECOME S/SELY GUSTING TO 20-25
KT. CIGS MAINLY MVFR LOWERING TO IFR/LIFR IN HEAVIER DOWNPOURS. A
SQUALL LINE IS STRENGTHENING ALONG THE I-95 CORRIDOR AND WILL PUSH
ACROSS RTES THROUGH 23Z BRINGING ADDITIONAL HEAVY
DOWNPOURS...GUSTY WINDS AND POSSIBLY A TORNADO.
LONG TERM /THURSDAY THROUGH SUNDAY/...
VFR EXPECTED THROUGH FRIDAY AS HIGH PRESSURE MOVES OVER THE AREA
HOWEVER GUSTY WEST WINDS WILL PREVAIL OVER THE TERMINALS ON THU.
RAIN AND SUB VFR CONDITIONS WILL DEVELOP LATE FRI NIGHT OR EARLY
SATURDAY AND PERSIST THROUGH SATURDAY EVENING. ALTHOUGH VFR
CONDITIONS SHOULD DEVELOP SATURDAY NIGHT AND SUNDAY STRONG NW
WINDS ARE EXPECTED BEHIND A DEPARTING STRONG COASTAL LOW.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 130 PM WED...THE WARM FRONT HAS LIFTED INLAND FROM THE
WATERS WITH WINDS NOW SLY AND INCREASING WITH GUSTS TO 25-35 KT.
EXPECT WINDS TO CONTINUE TO STRENGTHEN THROUGH THE EVENING HOURS.
STRONG THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON WITH
DISCRETE SUPER CELLS BRINGING HEAVY RAIN...GUSTY WINDS AND
WATERSPOUTS. A SQUALL LINE STRENGTHENING ACROSS THE COASTAL PLAIN
WILL PUSH ACROSS THE WATERS LATE THIS AFTERNOON THROUGH MID
EVENING. ONCE THE SQUALL LINES PUSHES THROUGH THE STORMS SHOULD
END WITH WINDS SHIFTING TO SWLY BUT REMAINING AT OR NEAR GALE
FORCE MOST WATERS THROUGH TONIGHT. WAVEWATCH A LITTLE UNDERDONE
WITH SEAS WHICH OBS SHOW 7-8 FT N OF HATTERAS AND 8-14 FT SOUTH OF
HATTERAS. SEAS MAY BUILD A FOOT OR TWO PEAKING THIS EVENING BEFORE
BEGINNING TO GRADUALLY SUBSIDE LATE TONIGHT.
LONG TERM /THURSDAY THROUGH SUNDAY/...
GALE WARNINGS WILL CONTINUE FOR MUCH OF THE MARINE AREA INTO
THURSDAY BEHIND THE STRONG COLD FRONT WITH DIMINISHING WINDS LATE
THURSDAY AND THURSDAY NIGHT. SEAS WILL BE SUBSIDING DUE TO
OFFSHORE WIND TRAJECTORY WITH SEAS FALLING BELOW 6 FT ALL AREAS BY
LATE THU NIGHT OR EARLY FRIDAY AS HIGH PRESSURE BRIEFLY BUILDS
OVER THE WATERS. THE BENIGN CONDITIONS WILL BE SHORT LIVED THOUGH
AS THE NEXT POTENT SHORTWAVE LEADS TO STRONG CYCLOGENESIS OFF THE
NC COAST SATURDAY AND SATURDAY EVENING. FOR NOW WILL FORECAST
SMALL CRAFT ADVISORY CONDITIONS REDEVELOPING BUT COULD SEE ANOTHER
PERIOD OF GALES WITH DOUBLE DIGIT SEA HEIGHTS ESPECIALLY SATURDAY
NIGHT INTO SUNDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THURSDAY FOR NCZ046-047-081-095-
103-104.
MARINE...GALE WARNING UNTIL 11 AM EST THURSDAY FOR AMZ135-150.
SMALL CRAFT ADVISORY UNTIL 4 PM EST THURSDAY FOR AMZ130.
GALE WARNING UNTIL 4 PM EST THURSDAY FOR AMZ152-154.
GALE WARNING UNTIL 11 AM EST THURSDAY FOR AMZ156-158.
&&
SYNOPSIS...JBM
NEAR TERM...SK
SHORT TERM...JBM
LONG TERM...BTC/JME
AVIATION...BTC/SK
MARINE...BTC/SKHazardous weather outlook, Dec 26, 10:26 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1026 AM EST WED DEC 26 2012
NCZ046-047-081-095-271530-
TYRRELL-MAINLAND DARE-MAINLAND HYDE-CARTERET-
1026 AM EST WED DEC 26 2012
...TORNADO WATCH 699 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
WIND ADVISORY.
A STRONG LOW PRESSURE SYSTEM WILL TRACK NORTHWEST AND NORTH OF
EASTERN NORTH CAROLINA TODAY AND TONIGHT. THIS SYSTEM WILL PRODUCE
AN ENHANCED THREAT OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING. THE MAIN THREATS WILL BE DAMAGING
WINDS AND AN ISOLATED TORNADO. RESIDENTS ARE URGED TO MONITOR THIS
DEVELOPING WEATHER SITUATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ029-044-045-079-080-090>094-098-271530-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-ONSLOW-
1026 AM EST WED DEC 26 2012
...TORNADO WATCH 699 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
A STRONG LOW PRESSURE SYSTEM WILL TRACK NORTHWEST AND NORTH OF
EASTERN NORTH CAROLINA TODAY AND TONIGHT. THIS SYSTEM WILL PRODUCE
AN ENHANCED THREAT OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON. THE MAIN THREATS WILL BE DAMAGING WINDS AND AN
ISOLATED TORNADO. RESIDENTS ARE URGED TO MONITOR THIS DEVELOPING
WEATHER SITUATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ103-104-271530-
OUTER BANKS DARE-OUTER BANKS HYDE-
1026 AM EST WED DEC 26 2012
...TORNADO WATCH 699 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
WIND ADVISORY.
A STRONG LOW PRESSURE SYSTEM WILL TRACK NORTHWEST AND NORTH OF
EASTERN NORTH CAROLINA TODAY AND TONIGHT. THIS SYSTEM WILL PRODUCE
AN ENHANCED THREAT OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING. THE MAIN THREATS WILL BE DAMAGING
WINDS AND AN ISOLATED TORNADO. RESIDENTS ARE URGED TO MONITOR THIS
DEVELOPING WEATHER SITUATION.
STRONG AND GUSTY SOUTH WINDS BECOMING SOUTHWEST TO WEST MAY PRODUCE
WATER LEVEL RISES OF 1 TO 2 FEET SOUNDSIDE OF THE OUTER BANKS LATE
TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Dec 26, 1:24 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
124 PM EST WED DEC 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM MARINE TSTM WIND 1 ENE CHADWICK ACRES 34.52N 77.36W
12/26/2012 M44 MPH ONSLOW NC PUBLIC
PUBLIC REPORTED A 38 KNOT MARINE THUNDERSTORM WIND GUST
IN SNEADS FERRY.
&&
EVENT NUMBER MHX1200558
MCKAUGHANSpecial weather statement, Dec 26, 1:27 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
127 PM EST WED DEC 26 2012
NCZ095-261915-
CARTERET-
127 PM EST WED DEC 26 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS CARTERET COUNTY THROUGH 215
PM EST...
AT 127 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES SOUTH OF INDIAN BEACH...OR ABOUT 18 MILES SOUTHWEST OF MOREHEAD
CITY...MOVING NORTHEAST AT 65 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ATLANTIC BEACH......
PINE KNOLL SHORES...CRAB POINT VILLAGE......MOREHEAD CITY...NORTH
RIVER......HARLOWE...OPEN GROUNDS FARM...SOUTH RIVER......MERRIMON...
PINEY ISLAND.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3468 7692 3471 7677 3472 7689 3485 7680
3487 7669 3501 7668 3498 7659 3501 7650
3508 7647 3508 7641 3498 7641 3495 7645
3497 7639 3504 7636 3503 7632 3467 7664
TIME...MOT...LOC 1827Z 214DEG 57KT 3457 7687
8Special weather statement, Dec 26, 1:52 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
152 PM EST WED DEC 26 2012
NCZ046-080-081-094-261930-
BEAUFORT-MAINLAND HYDE-PAMLICO-TYRRELL-
152 PM EST WED DEC 26 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...BEAUFORT...
MAINLAND HYDE AND TYRRELL COUNTIES THROUGH 230 PM EST...
AT 152 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOWLAND...OR ABOUT 18 MILES WEST OF SWANQUARTER...MOVING NORTHEAST AT
65 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SLADESVILLE......
GERMANTOWN...SCRANTON......ROSE BAY...PONZER...ALLIGATOR LAKE...
KILKENNY...FRYING PAN LANDING......GUM NECK.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3599 7605 3574 7604 3540 7640 3542 7640
3539 7653 3532 7649 3521 7659 3532 7676
3538 7672 3534 7655 3543 7654 3544 7657
3538 7657 3541 7669 3542 7669 3550 7662
3544 7658 3552 7648 3553 7658 3600 7621
TIME...MOT...LOC 1852Z 217DEG 57KT 3534 7661
8Local storm report, Dec 26, 2:20 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EST WED DEC 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM MARINE TSTM WIND 1 S NEW RIVER 34.74N 77.41W
12/26/2012 M44 MPH ONSLOW NC ASOS
NEW RIVER AIR STATION REPORTED A 38 KNOT MARINE
THUNDERSTORM WIND GUST.
&&
EVENT NUMBER MHX1200559
MCKAUGHANSpecial weather statement, Dec 26, 2:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
225 PM EST WED DEC 26 2012
NCZ029-044-079-262030-
GREENE-MARTIN-PITT-
225 PM EST WED DEC 26 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS PITT...MARTIN AND GREENE
COUNTIES THROUGH 330 PM EST...
AT 225 PM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF OAK CITY
TO 7 MILES NORTH OF FALKLAND TO 6 MILES WEST OF JASON...OR ALONG A
LINE EXTENDING FROM 8 MILES NORTH OF TARBORO TO 7 MILES SOUTH OF
TARBORO TO 6 MILES EAST OF GOLDSBORO...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...FARMVILLE...LIZZIE...
MAURY...GOLD POINT...STATON...STOKES.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3601 7720 3593 7719 3595 7704 3586 7703
3590 7692 3581 7688 3589 7681 3589 7680
3581 7686 3570 7709 3574 7717 3566 7718
3537 7781 3544 7783 3570 7763 3580 7747
3583 7735 3591 7735 3600 7741 3608 7733
TIME...MOT...LOC 1925Z 239DEG 50KT 3606 7746 3585 7744
3540 7779
5Special weather statement, Dec 26, 2:27 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
227 PM EST WED DEC 26 2012
NCZ093>095-262030-
CARTERET-CRAVEN-PAMLICO-
227 PM EST WED DEC 26 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN AND
CARTERET COUNTIES THROUGH 330 PM EST...
AT 226 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROAD CREEK...OR ABOUT 8 MILES SOUTHWEST OF NEWPORT...MOVING
NORTHEAST AT 55 MPH.
...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CRAVEN AND
CARTERET COUNTIES THROUGH 330 PM EST...
AT 226 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BROAD CREEK...OR ABOUT 8 MILES SOUTHWEST OF NEWPORT...MOVING
NORTHEAST AT 65 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CHERRY POINT AIR
STATION...HAVELOCK...CHERRY BRANCH...MINNESOTT
BEACH...JANEIRO...ARAPAHOE...ORIENTAL...MERRITT...FLORENCE...
WHORTONSVILLE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3466 7710 3499 7705 3507 7701 3498 7693
3492 7677 3501 7668 3496 7681 3507 7700
3522 7692 3516 7655 3508 7649 3508 7641
3503 7641 3503 7633 3502 7643 3495 7645
3499 7637 3498 7637 3467 7663 3469 7681
TIME...MOT...LOC 1926Z 214DEG 55KT 3476 7695
32/34Thunderstorm Wind, Carteret
- When
- December 26, 2:50 PM EST
- Where
- Carteret County, 0.57 mi W of Atlantic Beach
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Storm Chaser
- Coordinates
- 34.700, -76.740
Life Guard stand blown down in Atlantic Beach. Roof blown off small shack.
Thunderstorm Wind, Carteret
- When
- December 26, 2:50 PM EST
- Where
- Carteret County, 1.14 mi E of Atlantic Beach
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.700, -76.710
Weather-flow sensor reported 70 knot gust at Fort Macon.
Thunderstorm Wind, Carteret
- When
- December 26, 2:55 PM EST
- Where
- Carteret County, 1.14 mi E of Camp Glenn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.720, -76.730
Morehead City police reported several trees and power lines blown down in Morehead City. Wind gust of 63 mph measured at police station.
Tornado, Carteret
- When
- December 26, 2:58 PM EST to 3:00 PM EST
- Where
- Carteret County, 2.15 mi SSE of Core Creek to 1.39 mi SSE of Core Creek
- Rating
- EF1
- Path length
- 0.91 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.790, -76.670
National Weather Service storm survey found and EF1 tornado with winds estimated at 90 mph touched down north of Beaufort. The tornado was estimated to be about 100 yards wide and was on the ground for about three quarters of a mile. The tornado first touched down near the intersection of Tuttles Grove road and Madison Bay Drive then produce intermittent damage as it lifted rapidly northeast and lifted near Highway 101. Several trees were blow down and a couple homes had window and minor roof damage. There were no injuries.
Thunderstorm Wind, Carteret
- When
- December 26, 3:00 PM EST
- Where
- Carteret County, Beaufort
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 34.720, -76.650
National Ocean Service gauge located in Beaufort reported 54 knot gust.
Thunderstorm Wind, Carteret
- When
- December 26, 3:00 PM EST
- Where
- Carteret County, 0.69 mi S of Beaufort Moorehd Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 34.720, -76.670
Beaufort draw bridge had gust to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 26, 20122 deaths · 1 event
- Ice Storm and Winter Storm in Virginia, December 26, 20121 death · 1 injured · 11 events
- Winter Storm in Ohio, December 26, 2012$1.4 million · 19 events
- Winter Storm in Vermont, December 26 to 28, 2012$245,000 · 16 events
- Winter Storm in New York, December 26 to 27, 2012$214,000 · 17 events
- Coastal Flood and High Wind in New Jersey, December 26 to 27, 2012$190,000 · 64 kt wind · 17 events
- Winter Storm in Pennsylvania, December 26, 2012$275,000 · 3 events
- Lightning Strike in North Carolina, December 26, 2012$200,000 · 1 event
- Winter Storm in New York, December 26 to 27, 2012$120,000 · 9 events
- High Wind and Strong Wind in Virginia, December 26 to 27, 2012$58,000 · 60 kt wind · 10 events
- High Wind in Tennessee, December 26, 2012$48,000 · 63 kt wind · 9 events
- Blizzard in Indiana, December 26, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421432, 421444, 421443, 421430, 421450, 421460.